Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Goodland, KS

May 25, 2023Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at May 25, 2023, 9:34 AM CDT for Graham County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2023, 9:34 AM CDT (14:34 UTC)
Expired
May 25, 2023, 12:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 7:09 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 25, 7:09 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 AM MDT Thu May 25 2023

.UPDATE...
Issued at 606 AM MDT Thu May 25 2023

Patchy fog has developed along and east of Highway 25 this
morning with multiple ASOS and AWOS sites reporting visibility as
low as 3SM thus far. The fog over that part of the area seems to
be confined to locales where a more ESE flow is occurring at. The
fog across east Colorado looks to be on track with some reduction
in visibility seen on the CDOT camera just west of Flagler.

&&

.SHORT TERM...(Today and through Sunday morning)
Issued at 218 AM MDT Thu May 25 2023

A batch of light to moderate rainfall continues mainly south of I-70
in west Kansas. Along and north of the Interstate RAP soundings do
show dry mid levels which I believe is what is inhibiting any
northward propagation of the rain that CAMS such as the HRRR is
indicating. Have also noticed that the HRRR and NAMNEST has been
fairly consistent in developing an MCV within this batch of rainfall
into the early morning hours; if this MCV does indeed develop south
of the Interstate that would put questions into the coverage and
location for rainfall for tomorrow. It seems as if the NAM has
been doing the best the evolution for this first batch of
precipitation so I have leaned the overall pops forecast towards
that. On the back end of this area of rainfall, patchy dense fog
may develop across portions of east Colorado around sunrise due to
boundary layer saturation. Nighttime Microphysics appears to show
an area of fog/low stratus developing northward across Otero,
Bent and Kiowa counties in Colorado as of typing this; will
continue to monitor this through the morning hours.

For Thursday, partly to mostly cloudy skies are forecast for the
majority of the day with high temperatures in the upper 60s to mid
70s. MCV is forecast to track ENE across the area with the better
potential for showers and embedded storms mainly along and east
of Highway 83. The marginal risk for severe storms has virtually
been removed from the CWA; due to concerns for how well the
environment is able to recover. Another area of storms is forecast
to develop across Colorado and move east as a surface low
develops. Even though as of now the severe risk has been removed
both the HRRR and RAP do show a narrow corridor across Cheyenne
County CO of overlapping 0- 3km CAPE and surface vorticity which
may lead to a conditional landspout potential in the late
afternoon to early evening if conditions can come together.
Nevertheless sub severe hail and gusty winds will be possible with
the strongest storms. The relative greatest hazard appears to be
the potential for heavy rain and localized flash flooding as
PWATS remain around 0.90 to 1 inch across the area. The entire
forecast area remains in a marginal area for excessive rainfall
from the WPC.

Essentially a rinse and repeat forecast for Friday and Saturday with
rainfall developing across Colorado and trekking east across the
area through the night. The overall severe potential remains low due
to weak shear. I did notice that MUCAPE on Saturday is around 1500
j/kg according to forecast soundings, however with shear less
than 20 knots convective evolutions should favor an MCS. However,
if an updraft can be strong enough then perhaps and isolated
instance of severe hail could be realized. PWAT values each day
remain around 1- 1.2 inches which favors heavy rainfall and flash
flooding potential into the weekend; especially for areas that
sees rainfall from previous days. Such as for today the entire
area is outlooked in a marginal for excessive rainfall, especially
if training of storms does occur.

High temperatures each day are forecast in the upper 60s to mid 70s.
Perhaps the most noticeable weather feature into the weekend will
be breezy winds gusting 30-35 mph during each afternoon as a
tight pressure gradient sets up with lee troughing. Due to the
amount of low level moisture that looks to be present the
potential for patchy fog, perhaps dense at times remains possible
each morning. Due to overall uncertainty of coverage for Friday
through Sunday mornings will keep out of the forecast for now.

.LONG TERM...(Sunday through Wednesday)
Issued at 110 AM MDT Thu May 25 2023

Sunday...500mb flow features low pressure off the California coast
with an upper ridge over the Great Lakes. Our part of the country is
under weak flow aloft with 0-6km wind speeds around 15-20kts during
the day, decreasing below 10kts during the night. GFS PWAT values
slowly decrease during the night with an average of 0.7 to 1.0
inches. GFS/ECMWF/GEM 850-500mb relative humidity forecasts due
suggest some weather systems moving through the weak flow aloft,
supporting at least a chance for showers and thunderstorms.
Stronger storms could produce some heavy rainfall given the PWAT
values and somewhat slow steering winds. NBM high temperatures in
the middle 70s around 80 look good when compared to GFS/ECMWF/GEM
850mb temperatures with typical mixing. Low temperatures are
forecast to be in the lower to upper 50s.

Monday...not a whole lot of change at 500mb. GFS/ECMWF/GEM 850-500mb
relative humidity forecasts show some drying/lower humidity in the
morning with no rainfall forecast. With diurnal heating we should
see at least scattered afternoon thunderstorms, possibly moving off
the Colorado front range and into far eastern Colorado during the
afternoon. Any of this convection moves east or east-northeast
during the night. With the 0-6km wind speeds generally under 10kts
through the period, any rainfall could be heavy at times as PWAT
values remain in the 0.9 to 1.25 inch range. High temperatures are
forecast to be in the upper 70s to middle 80s with low temperatures
in the lower to upper 50s.

Tuesday...we remain under very weak steering flow in the 0-6km layer
with speeds up to 15kts. PWAT values rise slightly, peaking in the 1
to 1.3 inch range during the night. With GFS/GEM 850-500mb relative
humidity fields showing some kind of disturbance moving into the
area from the west or southwest during the afternoon and overnight
hours, chance pops look ok. Again, heavy rainfall possible given
weak steering flow. High temperatures are forecast to be in the
lower to middle 80s with low temperatures in the lower to upper 50s.

Wednesday...500mb flow is a little more established from the south
as a trough to our west looks to expand. Rainfall chances look
better compared to the prior few days. With PWAT values in the 1 to
1.4 inch range and 0-6km wind speeds generally under 15kts, locally
heavy rainfall threat looks a bit higher compared to the prior few
days. High temperatures are forecast to be in the upper 70s to
middle 80s with low temperatures in the lower 50s to around 60.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 439 AM MDT Thu May 25 2023

An MCV south of I-70 is creating hit and miss showers across the
area. These are anticipated to increase in coverage and impact
KMCK late morning. Additional thunderstorm chances continue
through the afternoon through Thursday night. For KGLD, guidance
is hinting at a period of stratus developing around 13Z, this
seems reasonable as stratus has developed on the back edge of the
main area of clouds across Colorado so will introduce a tempo for
this potential. VFR conditions return late afternoon. Another
round of stratus returns Thursday night into Friday morning, some
guidance is hinting at IFR conditions during this time. I will not
introduce this TAF period as confidence is low in that so will go
with the more reasonable MVFR at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...Trigg
SHORT TERM...Trigg
LONG TERM...99
AVIATION...Trigg
Hazardous weather outlook, May 25, 7:05 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
605 AM MDT Thu May 25 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
605 AM MDT Thu May 25 2023 /705 AM CDT Thu May 25 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms with locally excessive rainfall are forecast through
the morning commute south of Interstate 70.

Patchy fog with visibilities as low as one mile may develop across
east Colorado around sunrise. This does include the I-70 corridor
across Kit Carson county Colorado. Additional patchy fog has
developed east of Highway 25. Be prepared for rapid reductions in
visibility if traveling.

Additional showers and storms with heavy rainfall are forecast along
and east of Highway 83 through the afternoon with an additional
round moving east across Colorado during the evening hours. A
conditional chance for an isolated severe storm exists across
Cheyenne county Colorado during the evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

For Friday through Friday night, additional showers and storms are
forecast to develop. A severe storm or two remains possible during
the afternoon and evening hours for those along and west of a line
from Haigler to Tribune. The threat for excessive rainfall and
flooding or flash flooding continues.

For the periods Saturday through Wednesday, chances for showers and
thunderstorms continues. Although severe weather cannot be ruled
out,
the primary concerns at this time continue to be locally heavy
rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Thursday afternoon. Any reports
of flooding are encouraged to be reported to local dispatch or NWS
Goodland.

In the hours before

Local storm report, May 25, 6:45 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 AM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HEAVY RAIN       10 S SHARON SPRINGS     38.75N 101.75W
05/25/2023  M1.12 INCH       WALLACE            KS   COCORAHS

            TOTAL THROUGH THIS MORNING.

&&

TT
Local storm report, May 25, 7:12 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 AM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     HEAVY RAIN       LEOTI                   38.48N 101.36W
05/25/2023  M1.68 INCH       WICHITA            KS   COCORAHS

            TOTAL RAINFALL THROUGH SUNRISE THIS MORNING.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:47 PM CDTSpecial Weather StatementGLDGreeley28 min
May 24, 10:15 PM CDTSpecial Weather StatementGLDGreeley, Wallace, Wichita45 min
May 25, 12:48 PM CDTAreal Flood WarningGLDGraham12 hr
May 25, 2:34 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
May 25, 4:37 PM CDTSpecial Weather StatementGLDSheridan23 min
May 25, 5:30 PM CDTFlash Flood WarningGLDSheridan4 hr
May 24, 7:14 PM CDTSpecial Weather StatementGLDCheyenne16 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
May 24, 7:39 PM CDTSpecial Weather StatementGLDYuma36 min
May 24, 8:15 PM CDTSpecial Weather StatementGLDCheyenne30 min
May 24, 8:47 PM CDTSpecial Weather StatementGLDCheyenne28 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.